Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 87, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Sep 20, 2018, 5:59 PM EDT for Branch County, Hillsdale County, Michigan; Steuben County, Indiana. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2018, 5:59 PM EDT (21:59 UTC)
- Expired
- Sep 20, 2018, 6:20 PM EDT
- In force
- 21 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Steuben County, IN, Branch County, MI, Hillsdale County, MI
The radar
The Northern Indiana radar (KIWX), 88 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 6:01 PM EDT | TSTM WND DMG | 3 Ne Lake James, IN | TREE DOWN NORTH OF SR 120 OFF OF OLD US27/I-69 AREA. ALSO TREE DOWN IN CROOKED LAKE AREA NEAR ORLAND RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
591
WUUS53 KIWX 202159
SVRIWX
INC151-MIC023-059-202245-
/O.NEW.KIWX.SV.W.0087.180920T2159Z-180920T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
559 PM EDT THU SEP 20 2018
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northeastern Steuben County in northeastern Indiana...
Southeastern Branch County in southwestern Michigan...
Southwestern Hillsdale County in southeastern Michigan...
* Until 645 PM EDT.
* At 558 PM EDT, a severe thunderstorm was located near Fremont, or 9
miles south of Coldwater, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Hillsdale, Fremont, Reading, Long Lake, Ray, Cambria, Kinderhook,
California, Camden, Montgomery, Clear Lake, Bear Lake, York, East
Gilead, Nevada Mills, Lake Wilson, Marble Lake, Lake Of The Woods
and Coldwater Lake.
This includes the following highways...
Interstate 69 in Indiana between mile markers 355 and 357.
Interstate 69 in Michigan between mile markers 1 and 11.
Interstate 80 in Indiana between mile markers 138 and 149.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4194 8464 4170 8464 4170 8481 4168 8481
4172 8512 4191 8512
TIME...MOT...LOC 2158Z 269DEG 27KT 4180 8501
HAIL...<.75IN
WIND...60MPH
$$
Brown2 follow-up statements
207
WWUS53 KIWX 202212
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
612 PM EDT THU SEP 20 2018
INC151-MIC023-059-202245-
/O.CON.KIWX.SV.W.0087.000000T0000Z-180920T2245Z/
Steuben IN-Branch MI-Hillsdale MI-
612 PM EDT THU SEP 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHEASTERN STEUBEN...SOUTHEASTERN BRANCH AND SOUTHWESTERN
HILLSDALE COUNTIES...
At 612 PM EDT, a severe thunderstorm was located near Fremont, or 11
miles southeast of Coldwater, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hillsdale, Fremont, Reading, Long Lake, Ray, Cambria, California,
Camden, Montgomery, Clear Lake, Bear Lake, Lake Wilson and Marble
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4194 8464 4170 8464 4170 8482 4171 8497
4190 8497
TIME...MOT...LOC 2212Z 269DEG 27KT 4180 8487
HAIL...<.75IN
WIND...60MPH
$$
Brown735
WWUS53 KIWX 202220
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
620 PM EDT THU SEP 20 2018
INC151-MIC023-059-202230-
/O.CAN.KIWX.SV.W.0087.000000T0000Z-180920T2245Z/
Steuben IN-Branch MI-Hillsdale MI-
620 PM EDT THU SEP 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STEUBEN...
SOUTHEASTERN BRANCH AND SOUTHWESTERN HILLSDALE COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 4194 8464 4170 8464 4170 8482 4171 8497
4190 8497
TIME...MOT...LOC 2219Z 269DEG 27KT 4180 8478
$$
BrownWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:49 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Sep 20, 3:49 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
349 PM EDT Thu Sep 20 2018
.SYNOPSIS...
Issued at 350 PM EDT Thu Sep 20 2018
A chance for a shower or storm will exist through this evening, mainly
along and north of the Toll Road into this evening. There will be
a chance of showers and thunderstorms again midday Friday into the
early afternoon hours. A few strong storms could develop east of a
Marion Indiana to Wauseon Ohio line. Cooler temperatures and dry
weather will then filter in behind a cold front. Highs will only
reach into the 60s on Saturday, then mainly in the 70s early next
week.
&&
.SHORT TERM...(This Evening through Friday)
Issued at 341 PM EDT Thu Sep 20 2018
Feeble mid level lapse rates within solidified warm sector across
CWA should prove large factor in keeping convection limited and
shallow, primarily across northwest CWA this evening, primarily
coincident with peak heating with MLCAPE 2000-2500 j/kg. Additional
low end chances overnight in same general area as upstream strong
convection this evening across northern IA/southeastern MN undergoes
decay with eastward progress into stabilizing environment/offset by
leading edge of unseasonably strong 40-60M/12 hr mid level height
falls. Focus on short window of opportunity for strong/possibly low
end severe convection in far southeast CWA. Race will be between
upscale growth, dependent upon convective debris coverage in morning
hours that dictates upscale growth rate and the eastward sweep of
the strong longwave trough axis through the northern Great Lakes and
associated trailing cold front. Axis of pooled prefrontal dewpoints
suggest best window of opportunity for thunderstorms 18-21 UTC,
primarily along and east of Marion to Wauseon line. Then an hour or
so later for time to congeal into linear segments/short lived bows
within a smaller Portland to Napoleon and east line for low end
strong/severe window risk.
&&
.LONG TERM...(Friday Night through Thursday)
Issued at 341 PM EDT Thu Sep 20 2018
Broad northwest Canadian originated surface ridge to overspread
Great Lakes this weekend behind strong Friday midday/afternoon
frontal passage and bring substantial airmass exchange with
Saturday afternoon highs only into the middle/upper 60s. Gradual
thermal moderation to seasonable 70s Sunday-Tuesday as ridge moves
into northern New England. Chances for showers/possible storms
ramp Monday night through early Tuesday night associated with next
strong northern stream trough and frontal boundary approach. Cool
low levels should limit any storm strength during this period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 107 PM EDT Thu Sep 20 2018
VFR flight conditions expected throughout the forecast period.
Southwesterly winds this afternoon with gusts to 18 knots. Cold
front approaches from the northwest early Friday morning resulting
in low level wind shear for a few hours until the front passes.
Left a brief chance of showers at both TAF sites but guidance
indicating front will be mainly dry as it passes through. After
the frontal passage winds will remain 10 to 15 knots with
occasional stronger gusts out of the southwest until the end of
the TAF period.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory from 8 PM this evening to 11 AM EDT
Saturday for LMZ043-046.
&&
SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Heidelberger
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Sep 20, 4:44 PM EDT, 1 hour 15 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 444 PM EDT Thu Sep 20 2018 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-211200- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 444 PM EDT Thu Sep 20 2018 /344 PM CDT Thu Sep 20 2018/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. A few isolated thunderstorm are possible late this afternoon into early this evening, mainly along and north of the Toll Road. While severe weather isn't expected at this time, locally gusty winds and small hail will be possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible again Friday with a chance of strong to locally severe storms mainly along and east of a Marion Indiana to Hillsdale Michigan line. Strong gusty winds and small hail may accompany the strongest storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-211200- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 444 PM EDT Thu Sep 20 2018 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Tonight. A small craft advisory continues for tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A small craft advisory continues for Friday through Saturday morning. INZ003-MIZ077-211200- La Porte-Berrien- 444 PM EDT Thu Sep 20 2018 /344 PM CDT Thu Sep 20 2018/ ...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Tonight. A few isolated thunderstorm are possible late this afternoon into early this evening, mainly along and north of the Toll Road. While severe weather isn't expected at this time, locally gusty winds and small hail will be possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Thunderstorms will be possible again Friday morning into midday. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 20, 4:10 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
410 PM EDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 2 SSE SOUTH BEND 41.65N 86.25W
09/20/2018 E0.25 INCH ST. JOSEPH IN BROADCAST MEDIA
&&
MCDSpecial weather statement, Sep 20, 4:39 PM EDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Northern Indiana 439 PM EDT THU SEP 20 2018 MIZ080-202115- Branch- 439 PM EDT THU SEP 20 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BRANCH COUNTY... At 438 PM EDT, a strong thunderstorm was located over Bronson, or 11 miles east of Sturgis, moving east at 20 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Bronson, Batavia, Gilead and Matteson Lake. && LAT...LON 4181 8529 4192 8529 4197 8508 4179 8504 TIME...MOT...LOC 2038Z 263DEG 16KT 4186 8521 Brown
Special weather statement, Sep 20, 5:08 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Northern Indiana
508 PM EDT THU SEP 20 2018
MIZ080-081-202145-
Branch-Hillsdale-
508 PM EDT THU SEP 20 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BRANCH AND
SOUTHWESTERN HILLSDALE COUNTIES...
At 507 PM EDT, a strong thunderstorm was located near Coldwater,
moving east at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Reading, Long Lake, Ray, Cambria, Kinderhook, California, Camden,
Montgomery, Bear Lake, Lake Wilson, Lake Of The Woods and Coldwater
Lake.
This includes Interstate 69 in Michigan between mile markers 2 and 9.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4173 8466 4175 8481 4176 8481 4176 8489
4178 8506 4188 8506 4191 8465
TIME...MOT...LOC 2107Z 271DEG 21KT 4185 8498
BrownLocal storm report, Sep 20, 5:18 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
518 PM EDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TSTM WND DMG 1 WSW MISHAWAKA 41.67N 86.19W
09/20/2018 ST. JOSEPH IN BROADCAST MEDIA
TREES DOWN AND UPROOTED IN RIVER PARK.
0503 PM TSTM WND GST 3 E CHAIN-O-LAKES 41.71N 86.32W
09/20/2018 M60 MPH ST. JOSEPH IN ASOS
&&Special weather statement, Sep 20, 5:43 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Northern Indiana
543 PM EDT THU SEP 20 2018
INZ006-007-MIZ080-202215-
Lagrange-Steuben-Branch-
543 PM EDT THU SEP 20 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN STEUBEN...NORTHEASTERN
LAGRANGE AND SOUTHERN BRANCH COUNTIES...
At 543 PM EDT, a strong thunderstorm was located 9 miles south of
Bronson, or 10 miles northwest of Angola, moving east at 30 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Angola, Fremont, Ray, Kinderhook, California, Gilead, Orland, Clear
Lake, York, Flint, Mongo, East Gilead, Lake Gauge, Nevada Mills,
Crooked Lake, Berlien, Lake James, Lake Of The Woods and Coldwater
Lake.
This includes the following highways...
Interstate 69 in Indiana between mile markers 349 and 357.
Interstate 69 in Michigan between mile markers 1 and 7.
Interstate 80 in Indiana between mile markers 131 and 156.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4176 8483 4176 8481 4162 8481 4167 8526
4185 8525 4187 8482
TIME...MOT...LOC 2143Z 270DEG 24KT 4175 8513
BrownLocal storm report, Sep 20, 5:59 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
559 PM EDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HEAVY RAIN MISHAWAKA 41.67N 86.17W
09/20/2018 M2.10 INCH ST. JOSEPH IN BROADCAST MEDIA
ALSO REPORTS OF MINOR STREET FLOODING.
&&
SLLThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 3:52 PM EDT | Special Weather Statement | IWX | Cass | 23 min |
| Sep 20, 4:08 PM EDT | Beach Hazards Statement | IWX | 46 hr | |
| Sep 20, 4:39 PM EDT | Special Weather Statement | IWX | Branch | 36 min |
| Sep 20, 5:03 PM EDT | Severe Thunderstorm Warning | IWX | Cass | 42 min |
| Sep 20, 5:08 PM EDT | Special Weather Statement | IWX | Branch | 37 min |
| Sep 20, 5:18 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Saint Joseph | 28 min |
| Sep 20, 5:40 PM EDT | Areal Flood Advisory | IWX | Branch, Cass, Saint Joseph | 3 hr |
| Sep 20, 6:24 PM EDT | Special Weather Statement | IWX | Branch | 36 min |
| Sep 20, 6:45 PM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 31 min |
| Sep 20, 4:10 AM EDT | Small Craft Advisory | IWX | 55 hr | |
| Sep 20, 5:43 PM EDT | Special Weather Statement | IWX | Steuben | 32 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.